Alert archive / Hawaii / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Honolulu, HI

December 20, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Dec 20, 2009, 8:11 AM HST for Hawaii County, Hawaii. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2009, 8:11 AM HST (18:11 UTC)
Expired
Dec 20, 2009, 9:19 AM HST
In force
68 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WUHW50 PHFO 201811
SVRHFO
HIC001-201945-
/O.NEW.PHFO.SV.W.0002.091220T1811Z-091220T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
811 AM HST SUN DEC 20 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 945 AM HST

* AT 806 AM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 8 MILES NORTH OF UPOLU AIRPORT...OR 50 MILES
  NORTH OF KAILUA-KONA...MOVING TO THE SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAWI AT 850 AM HST
  MAHUKONA AT 900 AM HST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2014 15563 2003 15589 2026 15594 2029 15577
TIME...MOT...LOC 1808Z 343DEG 12KT 2037 15588

$$

BRAVENDER
2 follow-up statements
933 
WWHW50 PHFO 201839
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
839 AM HST SUN DEC 20 2009

HIC001-201945-
/O.CON.PHFO.SV.W.0002.000000T0000Z-091220T1945Z/
HAWAII IN HAWAII-
839 AM HST SUN DEC 20 2009

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 AM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

AT 834 AM HST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND PENNY 
SIZE HAIL. THIS STORM WAS LOCATED 2 MILES NORTH OF UPOLU AIRPORT...
MOVING SOUTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2014 15563 2003 15589 2026 15594 2029 15577
TIME...MOT...LOC 1838Z 345DEG 9KT 2029 15586

$$

BRAVENDER
263 
WWHW50 PHFO 201919
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
919 AM HST SUN DEC 20 2009

HIC001-201927-
/O.CAN.PHFO.SV.W.0002.000000T0000Z-091220T1945Z/
HAWAII IN HAWAII-
919 AM HST SUN DEC 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF HAWAII IN HAWAII
COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED...AND THE WARNING IS CANCELLED. HOWEVER...THUNDERSTORMS 
WILL CONTINUE TO PRODUCE DANGEROUS LIGHTNING...GUSTY WINDS...AND 
BRIEF...HEAVY DOWNPOURS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 
6 PM. 

LAT...LON 2014 15563 2003 15589 2026 15594 2029 15577
TIME...MOT...LOC 1917Z 345DEG 9KT 2020 15583

$$

BRAVENDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 7:00 AM HST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 20, 7:00 AM HST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
700 AM HST SUN DEC 20 2009

.SYNOPSIS...
THUNDERSTORMS AND HEAVY SHOWERS ARE EXPECTED FROM OAHU TO THE BIG
ISLAND TODAY DUE TO AN UPPER LEVEL TROUGH PASSING OVER THE ISLANDS.
THE TRADE WINDS WILL BE TURNING LIGHT AND VARIABLE TONIGHT. ASIDE
FOR A BRIEF RETURN TUESDAY NIGHT...THE LIGHT AND VARIABLE WINDS WILL
BE THE RULE UNTIL THURSDAY NIGHT WHEN THE A COLD FRONT MOVES THROUGH
THE ISLAND CHAIN. MODERATE TO LOCALLY STRONG TRADES WILL FOLLOW IN
BEHIND THE FRONT AND WEEKEND DURING THE UPCOMING WEEKEND.

&&

.DISCUSSION...
A SHORT WAVE TROUGH MOVING OVER OAHU THIS MORNING IS HELPING TO
TRIGGER THUNDERSTORMS AND HEAVY SHOWERS FROM OAHU EAST.
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP IN THIS UNSTABLE
AIRMASS THROUGHOUT THE DAY TODAY. AS THE SHORT WAVE ROTATES TO THE
EAST...THE FOCUS OF THE THUNDERSTORMS SHOULD SHIFT EASTWARD AS WELL.
EXPECT THUNDERSTORMS...AND THE HEAVY SHOWERS...TO DIE OFF LATER THIS
AFTERNOON AS MID LEVEL RIDGING WEST OF THE IMPULSE SHOULD BE
BUILDING ACROSS THE AREA. THE GFS MODEL POINTS TO A STRONGER
INVERSION FROM 9 THOUSAND FEET ON THE KAUAI END TO 12 THOUSAND OVER
THE BIG ISLAND BY MONDAY MORNING.

AT THE SURFACE...THE TRADES WILL BE GIVING WAY TO A LIGHT AND
VARIABLE WIND REGIME THAT WILL FAVOR LOCAL DAYTIME SEA BREEZES
ESPECIALLY ALONG THE LEEWARD BEACHES. THIS WILL LEAD TO SOME
AFTERNOON INTERIOR CLOUDINESS. LOW LEVEL MOISTURE IS MARGINAL AND
THE INVERSION SLIGHT WEAKER AND HIGHER AT 12 THOUSAND FEET. SO DO
EXPECT SOME ISOLATED SHOWERS STATEWIDE. MODERATE TRADE MAY MAKE A
BRIEF RETURN TUESDAY NIGHT BUT IT IS LIGHT AND VARIABLE UNTIL A
FRONT PUSHES THROUGH THE MAIN HAWAIIAN ISLANDS THURSDAY.

&&

.MARINE...
THE LATEST BUOY REPORTS SHOWS A RISE IN THE NORTH SWELL AT THE
KAILUA BUOY THE PAST FEW HOURS AND HOLDING AT 8 TO 9 FEET. THE
PERIOD IS SHOWING SIGNS OF BECOMING SHORTER...FLUCTUATING BETWEEN 13
TO 11 SECONDS. THE THE HIGH SURF ADVISORY STILL LOOKS GOOD FOR AN
EXPIRATION OF 6 PM THIS EVENING. ADDITIONALLY...THE CONDITIONS
PERSIST FOR POTENTIAL MODERATE SURGES FOR NORTH FACING HARBORS
SUCH AS KAHULUI AND HILO.

LOOKING AHEAD...A LARGER NORTHWEST SWELL MAY PRODUCE SURF AROUND
WARNING LEVELS FOR NORTH AND WEST FACING SHORES DURING THE MIDDLE OF
NEXT WEEK. THE SYSTEM THAT WILL SEND THE FRONT TOWARD THE ISLANDS
DURING THE END OF NEXT WEEK MAY ALSO DELIVER AN EVEN LARGER
NORTHWEST SWELL LATE IN THE WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI
MAUI AND THE BIG ISLAND UNTIL 6 PM HST.

FLASH FLOOD WATCH OAHU...MAUI COUNTY AND THE BIG ISLAND UNTIL 6 PM
TODAY.

&&

In the hours before

Local storm report, Dec 20, 7:16 AM HST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
716 AM HST SUN DEC 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     TSTM WND GST     3 NE KAHULUI            20.90N 156.43W
12/20/2009  M58.00 MPH       MAUI IN MAUI       HI   ASOS

            PHOG ASOS

0658 AM     HAIL             KAHULUI                 20.87N 156.46W
12/20/2009  E0.75 INCH       MAUI               HI   TRAINED SPOTTER

&&

BRAVENDER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 2:28 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 19, 5:15 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 19, 5:37 PM HSTFlash Flood WarningHFOHawaii6 hr
Dec 19, 11:04 PM HSTWind AdvisoryHFOHawaii4 hr
Dec 19, 11:30 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kalawao16 hr
Dec 20, 3:12 AM HSTAreal Flood AdvisoryHFOKalawao5 hr
Dec 20, 4:51 AM HSTAreal Flood AdvisoryHFOKalawao4 hr
Dec 20, 6:04 AM HSTSpecial Marine WarningHFO116 min
Dec 20, 7:09 AM HSTSevere Thunderstorm WarningHFOKalawao23 min
Dec 20, 7:23 AM HSTSpecial Marine WarningHFO98 min
Dec 20, 7:59 AM HSTSpecial Marine WarningHFO77 min
Dec 20, 9:46 AM HSTWinter Weather AdvisoryHFOHawaii6 hr
Dec 20, 10:07 AM HSTAreal Flood AdvisoryHFOHawaii2 hr

Nearby

Severe Thunderstorm Warnings in Hawaii, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.